[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1985

Acne Secondary to White Petrolatum Use

Author Affiliations

St John's Hospital for Diseases of the Skin 5 Lisle St Leicester Square London WC2H 7BJ, England

Arch Dermatol. 1985;121(10):1240. doi:10.1001/archderm.1985.01660100020004
Abstract

To the Editor.—  Frankel1 has concluded that the use of white petrolatum as a massage lubricant in a patient with resolving Bell's palsy was the cause of an asymmetrical acne vulgaris. We would suggest that the increased sebum excretion subsequent to Bell's palsy2,3 is a more important etiological factor in the causation of the patient's acne. It has also been noted that paraplegics develop acne within 14 days of their neurologic lesion4 and have highly significant increased sebum excretion rates below their neurologic lesion compared with normal controls.Two case reports would lend further support to the hypothesis that the nerve paresis in Bell's palsy (allowing an increased sebum excretion rate) rather than local application of petrolatum is the most important factor in the development of unilateral acne. Nexmand5 noted the presence of comedones and seborrhea limited to the paretic side in a boy with facial

First Page Preview View Large
First page PDF preview
First page PDF preview
×